Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 64, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 19, 2014, 2:24 PM PDT for Elko County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2014, 2:24 PM PDT (21:24 UTC)
- Expired
- Aug 19, 2014, 3:00 PM PDT
- In force
- 36 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Elko radar (KLRX), 106 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278 WUUS55 KLKN 192124 SVRLKN NVC007-192200- /O.NEW.KLKN.SV.W.0064.140819T2124Z-140819T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 224 PM PDT TUE AUG 19 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... * UNTIL 300 PM PDT * AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL ELKO COUNTY...OR 18 MILES NORTHWEST OF RYNDON...AND MOVING SOUTHEAST AT 15 MPH. THIS STORM IS CROSSING WEST TO EAST OVER MOUNTAIN CITY HIGHWAY NEAR THE INTERSECTION WITH STATE ROUTE 226. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL ELKO COUNTY... && LAT...LON 4120 11550 4100 11572 4118 11588 4127 11579 TIME...MOT...LOC 2123Z 310DEG 11KT 4119 11576 $$ JR
2 follow-up statements
023 WWUS55 KLKN 192146 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 246 PM PDT TUE AUG 19 2014 NVC007-192200- /O.CON.KLKN.SV.W.0064.000000T0000Z-140819T2200Z/ ELKO NV- 246 PM PDT TUE AUG 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR CENTRAL ELKO COUNTY... AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL ELKO COUNTY...OR 15 MILES NORTH OF RYNDON...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL ELKO COUNTY... && LAT...LON 4116 11579 4122 11573 4120 11550 4100 11572 TIME...MOT...LOC 2145Z 310DEG 11KT 4115 11569 $$ JR
950 WWUS55 KLKN 192158 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 258 PM PDT TUE AUG 19 2014 NVC007-192205- /O.EXP.KLKN.SV.W.0064.000000T0000Z-140819T2200Z/ ELKO NV- 258 PM PDT TUE AUG 19 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL EXPIRE AT 300 PM PDT... THE STORM THAT CROSSED MOUNTAIN CITY HIGHWAY NEAR THE JUNCTION OF STATE ROUTE 226 NORTH OF ELKO HAS WEAKENED AS IT MOVED SOUTHEAST TOWARD RYNDON. AS SUCH THIS WARNING WILL BE ALLOWED TO EXPIRE AT 300 PM PDT. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL ELKO COUNTY... && LAT...LON 4116 11579 4122 11573 4120 11550 4100 11572 TIME...MOT...LOC 2155Z 310DEG 11KT 4113 11566 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:02 AM PDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 19, 9:02 AM PDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 902 AM PDT TUE AUG 19 2014 .SYNOPSIS...AN UPPER LEVEL LOW WILL CONTINUE TO BRING MOISTURE NORTHWARD INTO NEVADA TODAY. THIS RESULTS IN SHOWERS AND THUNDERSTORMS THROUGH FRIDAY...ESPECIALLY IN EASTERN NEVADA. NORTHWESTERLY FLOW WILL RESULT IN COOLER THAN NORMAL CONDITIONS OVER THE WEEKEND. && .UPDATE...HAVE BUMPED POPS IN EXTREME SOUTHEAST PART OF WHITE PINE COUNTY FOR THIS MORNING. HEAVY RAIN HAD BEEN FALLING THIS MORNING IN THIS AREA RESULTING FROM THE LEFT FRONT QUADRANT PORTION OF THE JET. HAVE FLOOD ADVISORY OUT THIS MORNING FOR EASTERN WHITE PINE COUNTY. BUMP POPS SLIGHTLY OVER NORTHERN NV THIS AFTERNOON AS THE AIRMASS BECOMES QUITE UNSTABLE WITH INCREASING MOISTURE. && .PREV DISCUSSION... /ISSUED AT 420 AM / SHORT TERM...TODAY THROUGH WEDNESDAY. UPPER LEVEL LOW CURRENTLY LOCATED NEAR SAN FRANCISCO WITH A BROAD SOUTHERLY FETCH OVER THE AREA BRINGING MOISTURE NORTH. SHORTWAVE NEAR ELY HAS KEPT THUNDERSTORMS GOING MUCH OF THE NIGHT AND THERE APPEARS TO HAVE BEEN SOME FLASH FLOODING AROUND GREAT BASIN NATIONAL PARK WHERE LEHMAN CREEK HAS RISEN RAPIDLY AND OVER AN INCH OF RAIN HAS BEEN REPORTED IN SEVERAL AUTOMATED GAUGES. A FLASH FLOOD WARNING IS IN EFFECT FOR THIS AREA...AT LEAST UNTIL WE HEAR MORE ABOUT WHAT SORT OF FLOODING MAY HAVE TAKEN PLACE THERE. THUNDERSTORMS APPEAR TO BE GRADUALLY WINDING DOWN AS THAT SHORTWAVE HEADS EAST...BUT MOISTURE PLUS INSOLATION PLUS LOWERING HEIGHTS MEANS THAT CONVECTION SHOULD DEVELOP WITH DAYTIME HEATING LATER ON ACROSS MUCH OF THE AREA. MOST CONCENTRATED AREAS SHOULD BE THE EAST WHERE PW'S WILL BE HIGHEST...BUT MARGINAL PW'S PLUS CYCLONIC CURVATURE UNDER THE LOW'S INFLUENCE AND VORT MAXES FLOATING AROUND SHOULD GET A FEW STORMS GOING TO THE WEST AS WELL. HIGHS SHOULD DROP A FEW DEGREES WITH SLIGHTLY COOLER AIR ALOFT BUT STILL RATHER WARM. TOMORROW THE LOW SINKS TO OUR SOUTH AND AN EXTENDED TROUGH TO OUR NORTH BEGINS TO INFLUENCE US WITH WESTERLY WINDS. THIS WILL START TO DIMINISH THE MOISTURE AND WHILE STORMS ARE AGAIN EXPECTED...COVERAGE SHOULD DIMINISH. TEMPERATURES WILL PROBABLY DROP A BIT MORE ONCE AGAIN AS THE AIR COOLS A BIT MORE ALOFT BUT STILL OK FOR AUGUST. RCM LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. MODELS ARE ALL HINTING AT SOME KIND OF TROUGH OVER THE REGION WEDNESDAY NIGHT INTO THURSDAY. HAVE KEPT MAINLY ISOLATED SHOWERS AND THUNDERSTORMS OVER THE EASTERN PORTIONS OF THE FORECAST AREA. THROUGH THE NEXT SEVERAL DAYS...NORTHERN NEVADA WILL SIT AT THE BASE OF THE TROUGH. AFTERNOONS WILL GENERALLY BE DRY...WITH JUST ISOLATED ACTIVITY ALONG THE BORDER WITH UTAH AND SOUTHWEST IDAHO. AFTER SATURDAY MODEL SOLUTIONS BEGIN TO DIVERGE ON MANY OF THE MINOR FEATURES. HAVE KEPT FORECAST UNCHANGED FOR THIS TIME FRAME. TEMPERATURES DURING THE LONG TERM WILL BE AT OR JUST BELOW NORMAL LEVELS. AVIATION...EXPECT VFR CONDITIONS THROUGH THE NEXT 24 HOURS. ISOLD -TSRA POSSIBLE AT KEKO AND KELY. PROBABILITY FOR TS AT KWMC IS BELOW 10 PERCENT...SO WILL GO WITH VCTS THROUGH THE AFTERNOON. CONVECTIVE WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE WITH ANY STORM. FIRE WEATHER...LIGHTNING FROM THUNDERSTORMS IS THE MAIN SHORT TERM CONCERN. CERTAINLY RAINS WILL PROBABLY BE WETTING OVER EASTERN AREAS WHERE PW'S ARE NEAR OR ABOVE 1 INCH...AND IN FACT AS OF THIS WRITING AREAS OF SOUTHEASTERN WHITE PINE COUNTY HAVE ALREADY RECEIVED AN INCH AND A HALF OF RAIN. FURTHER WEST HOWEVER...PW'S STAY MUCH LOWER...CLOSER TO A HALF INCH...SO WHILE STORM MOTION WILL NOT BE TOO FAST...SOME DRY LIGHTNING SHOULD BE EXPECTED. HOPEFULLY THE RECENT BOUT OF WET WEATHER DURING THE FIRST HALF OF AUGUST WILL MAKE FUELS LESS EAGER TO IGNITE. THUNDERSTORM COVERAGE WILL START TO DECLINE WEDNESDAY AND SHOULD BE NOTICEABLY LOWER THURSDAY. AS A TROUGH DIGS IN FROM THE NORTH LATER IN THE WEEK...WINDS MAY BECOME A CONCERN...BUT STILL SOME TIME TO WATCH THAT. RCM && .LKN WATCHES/WARNINGS/ADVISORIES...NONE. && 87/93/86
In the hours before
Special weather statement, Aug 19, 1:09 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 109 PM PDT TUE AUG 19 2014 NVZ035-037-192045- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE COUNTY NV- 109 PM PDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA AND WESTERN WHITE PINE COUNTIES UNTIL 145 PM PDT... AT 108 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EUREKA...NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... EUREKA... EUREKA AIRPORT... PINTO SUMMIT... U.S. HIGHWAY 50 NEAR EUREKA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3969 11584 3947 11565 3937 11604 3952 11616 TIME...MOT...LOC 2008Z 252DEG 17KT 3949 11596 TURNER
Special weather statement, Aug 19, 1:57 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 157 PM PDT TUE AUG 19 2014 NVZ031-192145- NORTHERN ELKO COUNTY NV- 157 PM PDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 245 PM PDT... AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES EAST OF TUSCARORA...MOVING SOUTHEAST AT 5 MPH. THIS STORM IS EXPECTED TO CROSS MOUNTAIN CITY HIGHWAY JUST NORTH OF THE JUNCTION OF 226. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...WITH BRIEF MODERATE TO HEAVY RAINS POSSIBLE. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL ELKO COUNTY... && LAT...LON 4125 11565 4112 11584 4126 11592 4132 11584 TIME...MOT...LOC 2055Z 325DEG 6KT 4127 11586 JR
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:18 PM PDT | Special Weather Statement | LKN | Eureka | 27 min |
| Aug 18, 8:41 PM PDT | Special Weather Statement | LKN | White Pine | 64 min |
| Aug 18, 9:43 PM PDT | Special Weather Statement | LKN | White Pine | 62 min |
| Aug 18, 9:44 PM PDT | Special Weather Statement | LKN | White Pine | 61 min |
| Aug 18, 10:48 PM PDT | Special Weather Statement | LKN | White Pine | 57 min |
| Aug 18, 11:28 PM PDT | Areal Flood Advisory | LKN | White Pine | 10 hr |
| Aug 18, 11:47 PM PDT | Special Weather Statement | LKN | 58 min | |
| Aug 19, 12:52 AM PDT | Special Weather Statement | LKN | White Pine | 53 min |
| Aug 19, 1:46 AM PDT | Special Weather Statement | LKN | White Pine | 59 min |
| Aug 19, 3:16 AM PDT | Flash Flood Warning | LKN | White Pine | 6 hr |
| Aug 19, 3:23 AM PDT | Flash Flood Warning | LKN | White Pine | 6 hr |
| Aug 19, 9:42 AM PDT | Areal Flood Advisory | LKN | White Pine | 4 hr |
| Aug 19, 1:09 PM PDT | Special Weather Statement | LKN | 36 min | |
| Aug 19, 1:57 PM PDT | Special Weather Statement | LKN | Elko | 48 min |
| Aug 19, 2:28 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander, Nye, White Pine | 3 hr |
| Aug 19, 2:30 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 19, 2:42 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 19, 2:53 PM PDT | Severe Thunderstorm Warning | LKN | Elko, White Pine | 37 min |
| Aug 19, 3:04 PM PDT | Special Weather Statement | LKN | Elko | 41 min |
| Aug 19, 3:27 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 19, 3:42 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 19, 3:48 PM PDT | Special Weather Statement | LKN | Elko | 42 min |
| Aug 19, 4:00 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 19, 4:00 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 19, 4:08 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Aug 19, 4:09 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 29 min |
| Aug 19, 4:19 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 41 min |
| Aug 19, 4:31 PM PDT | Special Weather Statement | LKN | Elko | 44 min |
| Aug 19, 4:45 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 45 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.